Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS El Paso, TX

May 28, 2008Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 28, 2008, 3:53 PM MDT for Otero County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2008, 3:53 PM MDT (21:53 UTC)
Expired
May 28, 2008, 4:45 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:28 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4826 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:15 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 28, 1:15 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
115 PM MDT WED MAY 28 2008

.SYNOPSIS...
SOUTHEAST WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH THURSDAY. AS A RESULT THERE WILL
BE A FEW SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND
AGAIN ON THURSDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BRING
HOT DRY WEATHER TO THE BORDERLAND THIS COMING WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
OUTFLOW BOUNDARY AND REMNANTS OF BACK DOOR COLD FRONT MOVED ACROSS
EASTERN AND CENTRAL PORTIONS OF THE CWA EARLIER THIS MORNING AND
THE SOUTHEAST WINDS BEHIND THE BOUNDARY HAVE TRANSPORTED ABUNDANT
LOW LEVEL MOISTURE INTO THE REGION. THUS EARLY THIS AFTERNOON
SURFACE DEWPOINTS EXCEED 50 AS FAR AS THE RIO GRANDE. BY LATE THIS
EVENING PRECIPITABLE WATER AMOUNTS SHOULD EXCEED AND INCH OVER
EASTERN AND SOUTH CENTRAL AREAS WITH CAPES NEAR 1000 J/KG.
MODELS HINT AT POSSIBLE WEAK SHORT WAVE ALOFT MOVING ACROSS THE
REGION THIS EVENING AND MODEL FORECAST SOUNDINGS SHOW LITTLE
INHIBITION INDICATING RISK OF DEEP CONVECTION...ESPECIALLY EAST OF
THE RIO GRANDE. MODERATE LOW LEVEL WIND SHEAR SUGGESTS ISOLATED STORMS
MAY DEVELOP WEAK ROTATION WITH HIGH WINDS...HEAVY RAINS AND
MARGINALLY SEVERE HAIL PRIMARY THREATS. ON THURSDAY EXPECT MUCH
THE SAME SCENARIO. LOW LEVEL SOUTHEAST WINDS WILL SUSTAIN MOISTURE
INFLOW TO THE RIO GRANDE WHILE POSSIBLE WEAK SHORT WAVES ALOFT
MOVE INTO THE CWA. THUS EXPECT A FEW AFTERNOON AND EVENING
THUNDERSTORMS AGAIN TOMORROW.

MODELS SHOWING GOOD CONSISTENCY IN EXPANDING STRONG UPPER RIDGE
WEST SOUTHWESTWARD ACROSS NORTHERN MEXICO FRIDAY THROUGH THE
WEEKEND WITH SUBSIDENCE AND ATTENDANT WARMING ALOFT CREATING A
MORE STABLE AIR MASS OVER THE CWA. IN ADDITION WINDS BECOME MORE
SOUTHWESTERLY WITH RIDGE AXIS TO THE SOUTH AND LEE SURFACE TROUGH
TO THE EAST SUPPORTING INFLOW OF WARMER DRIER AIR. THESE
FACTORS BRING HOT DRY CONDITIONS TO THE BORDERLAND THIS WEEKEND.

LATER NEXT WEEK UPPER RIDGE WILL EXTEND THROUGH NEW MEXICO WITH
WEAK FLOW ALOFT ALLOWING SURFACE WINDS TO BECOME
MONSOONAL/SOUTHEASTERLY IN RESPONSE TO SURFACE THERMAL TROUGH WEST
OF THE DIVIDE. HOWEVER CONVECTION SHOULD REMAIN SUPPRESSED AS WARM
AIR ALOFT AND SUBSIDENCE KEEPS AIR MASS STABLE.

&&

.AVIATION...VALID 29/00Z-30/00Z...
VFR CONDITIONS THROUGH TOMORROW MORNING. ISOLATED SHOWERS AND
THUNDERSTORMS MAY CAUSE MVFR CIGS BKN050 AGL AND BRIEF IFR
CONDITIONS NEAR THE STORMS GNLY 18Z-00Z. A FEW STORMS ESPLY OVER ENE
OTERO COUNTY COULD BECOME STG TO SVR WITH LARGE HAIL AND VERY STG
OUTFLOW WINDS 21-04Z.

&&

.FIRE WEATHER...
A BACKDOOR FRONT THIS MORNING BROUGHT IN A SURGE OF MOISTURE FROM
THE SOUTH AND EAST WILL MOVING WESTWARD ACROSS THE REGION TODAY.
THE MOIST AND UNSTABLE AIR MASS WILL ALLOW FOR THE GENERATION OF
ISOLATED TO SCATTERED THUNDERSTORMS BY MID DAY. THUNDERSTORMS WILL
CONTINUE TO DEVELOP THROUGH THE EVENING AND AGAIN ON THURSDAY.  MOST
LIKELY AREAS TO RECEIVE RAIN WILL BE FROM THE CONTINENTAL DIVIDE AND
EAST WARD. DRY LIGHTNING MAY OCCUR FROM SOME OF THE HIGH BASED
THUNDERSTORMS.  SOME OF THE STORMS WILL BE STRONG AND PRODUCE HAIL
AND STRONG WIND GUSTS MAINLY EAST OF THE RIO GRANDE.

DRY CONDITIONS WILL RETURN ON FRIDAY AS A WEST FLOW PUSHES THE
MOISTURE BACK TO THE EAST. VERY WARM TEMPERATURES AND LOW RELATIVE
HUMIDITIES WILL OCCUR FRIDAY THROUGH MONDAY. HIGH PRESSURE OVER THE
AREA WILL KEEP WIND SPEEDS LIGHT TO MODERATE WITH NO RED FLAG
CONDITIONS EXPECTED AT THIS TIME. DAYTIME TEMPERATURES ON SATURDAY
THOUGH MONDAY WILL APPROACH RECORD LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  94  68  99  70 /  30  20  20   0   0
SIERRA BLANCA TX        62  92  62  96  65 /  30  20  20   0   0
LAS CRUCES              65  94  64  98  67 /  30  20  20   0   0
ALAMOGORDO              62  91  62  96  65 /  30  20  20   0   0
CLOUDCROFT              47  70  48  74  50 /  40  30  30   0   0
TRUTH OR CONSEQUENCES   62  92  62  96  65 /  20  20  20   0   0
SILVER CITY             54  87  54  90  56 /  10  10  10   0   0
DEMING                  62  95  62  99  65 /  20  20  20   0   0
LORDSBURG               62  97  61  98  64 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/NOVLAN
Hazardous weather outlook, May 28, 6:28 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT WED MAY 28 2008

NMZ022>025-030>032-TXZ055-056-291230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
628 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY EAST OF
A DEMING TO TRUTH OR CONSEQUENCES LINE...THEN FURTHER WEST THIS
EVENING. STORMS WILL BE MORE NUMEROUS (SCATTERED) EAST OF THE RIO
GRANDE THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY EAST OF THE
CONTINENTAL DIVIDE...ENDING FROM WEST TO EAST BY EVENING. THEN AN
UPPER RIDGE BUILDS WESTWARD OVER THE AREA...ALLOWING TEMPERATURES
TO TOP OUT ABOUT 10 DEGREES ABOVE NORMAL FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER PARTICIPATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

FAUSETT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:00 PM MDTSevere Thunderstorm WarningEPZOtero60 min
May 28, 3:47 PM MDTAreal Flood AdvisoryEPZOtero3 hr
May 28, 3:59 PM MDTSevere Thunderstorm WarningEPZOtero61 min
May 28, 4:41 PM MDTSevere Thunderstorm WarningEPZOtero64 min
May 28, 5:41 PM MDTSevere Thunderstorm WarningEPZOtero49 min
May 28, 3:16 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth44 min
May 28, 3:36 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.